Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 13, NWS Las Vegas, NV

July 1, 2015Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 1, 2015, 5:59 PM MST for Mohave County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2015, 5:59 PM MST (00:59 UTC)
Expired
Jul 1, 2015, 6:30 PM MST
In force
31 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Cedar City radar (KICX), 85 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1159 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.1
Supercell composite
12.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS55 KVEF 020059
SVRVEF
AZC015-020130-
/O.NEW.KVEF.SV.W.0013.150702T0059Z-150702T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
559 PM MST WED JUL 1 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWESTERN ARIZONA...

* UNTIL 630 PM MST

* AT 557 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTH OF COLORADO 
  CITY...AND MOVING SOUTHWEST AT 30 MPH.  THIS STORM WILL IMPACT 
  HIGHWAY 389 SOUTH OF CANE BEDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3671 11283 3659 11315 3686 11334 3700 11298
      3700 11295 3694 11288
TIME...MOT...LOC 0057Z 026DEG 26KT 3684 11295 

$$

OUTLER
2 follow-up statements
884 
WWUS55 KVEF 020118
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
618 PM MST WED JUL 1 2015

AZC015-020130-
/O.CON.KVEF.SV.W.0013.000000T0000Z-150702T0130Z/
MOHAVE AZ-
618 PM MST WED JUL 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTH CENTRAL MOHAVE COUNTY...

AT 618 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF COLORADO CITY...
MOVING WEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...  
MAINLY RURAL NORTHERN MOHAVE COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3671 11283 3659 11315 3686 11334 3700 11298
      3700 11295 3694 11288
TIME...MOT...LOC 0118Z 067DEG 28KT 3679 11313 

$$

OUTLER
657 
WWUS55 KVEF 020126
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
626 PM MST WED JUL 1 2015

AZC015-020136-
/O.EXP.KVEF.SV.W.0013.000000T0000Z-150702T0130Z/
MOHAVE AZ-
626 PM MST WED JUL 1 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MOHAVE COUNTY
WILL EXPIRE AT 630 PM MST...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3671 11283 3659 11315 3686 11334 3700 11298
      3700 11295 3694 11288
TIME...MOT...LOC 0125Z 026DEG 26KT 3679 11313 

$$

OUTLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:15 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 3:15 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 PM PDT WED JUL 1 2015

.SYNOPSIS...HIGH PRESSURE OVER UTAH AND NEVADA THROUGH THE WEEK INTO
THE WEEKEND WILL KEEP TEMPERATURES ACROSS THE REGION SEVERAL DEGREES
ABOVE NORMAL. A MOIST SOUTHEAST FLOW WILL COMBINE WITH WEAK
INSTABILITY LEADING TO CHANCES FOR THUNDERSTORMS EACH DAY...MAINLY
IN THE AFTERNOONS AND EVENINGS. DRIER AIR MAY MOVE INTO THE AREA
BY EARLY NEXT WEEK. &&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

HIGH PRESSURE WILL REMAIN CENTERED ROUGHLY OVER UTAH AND NORTHERN
NEVADA THROUGH THE PERIOD LEADING TO CONTINUED HOT TEMPERATURES. A
FAIRLY MOIST SOUTHEAST FLOW WILL PERSIST OVER MUCH OF THE FORECAST
AREA WITH PRECIPITABLE WATER VALUES RANGING FROM NEAR AN INCH ACROSS
THE FAR NORTH TO ABOUT AN INCH AND A HALF ACROSS THE FAR SOUTH. THE
AIR MASS REMAINS GENERALLY UNSTABLE TODAY AND CONVECTION WAS
BEGINNING ACROSS MAINLY THE NORTH AS OF THIS WRITING. MEANWHILE THE
NEXT WAVE TO IMPACT THE AREA WAS MOVING NORTHWEST OUT OF NORTHWEST
MEXICO. THIS FEATURE WILL HELP GET CONVECTION GOING ACROSS THE SOUTH
THIS EVENING AND WILL KEEP A CHANCE OF THUNDERSTORMS ACROSS MUCH OF
THE AREA THROUGH THE OVERNIGHT HOURS. THIS WAVE WILL CONTINUE TO
MOVE UP THROUGH SOUTHEAST CALIFORNIA THURSDAY LEADING TO CONTINUED
THUNDERSTORM CHANCES THROUGHOUT THE DAY IN MOST AREAS. THE MODELS DO
AGREE THAT SOMEWHAT STABLE AIR MAY BE MOVING IN BEHIND THE WAVE INTO
THE EXTREME SOUTHERN PART OF THE FORECAST AREA. I DO NOT SEE ANY
SIGNIFICANT WAVES APPROACHING FRIDAY BUT THE MODELS KEEP MOIST AND
UNSTABLE AIR OVER MUCH OF THE AREA EXCEPT BASICALLY SAN BERNARDINO
COUNTY. SO I WENT WITH AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FOR
THE REST OF THE AREA WITH THE HIGHEST POPS IN THE NORTHWEST PART OF
THE CWA WHERE THE MODELS SHOW THE BETTER MOISTURE AND INSTABILITY.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

SATURDAY AND SUNDAY WILL BRING A SOUTHERLY FLOW OVER THE FORECAST
AREA AS THE HIGH BECOMES CENTERED NEAR THE FOUR CORNERS. THERE IS NO
INDICATION OF ADDITIONAL MOISTURE BEING ADVECTED IN THE SOUTHERLY
FLOW. THE MOST FAVORABLE AREA FOR THUNDERSTORMS WILL BE OVER THE
SOUTHERN SIERRA AND ESMERALDA COUNTY WITH AN ENHANCED JET STREAK AND
PW VALUES AROUND 1 INCH OVER THOSE ZONES.

AN INCREASINGLY DRY SOUTHWEST FLOW IS FORECAST TO PUSH INLAND FROM
THE TROUGH OFF THE WEST COAST MONDAY THROUGH WEDNESDAY WHICH WILL
LEAD TO DIMINISHING CHANCES FOR THUNDERSTORMS FROM WEST TO EAST.
TEMPERATURES WILL LOWER SLIGHTLY WITH HIGHS WITHIN A FEW DEGREES OF
NORMAL.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS SHOULD HOLD THROUGH THE
REST OF THE AFTERNOON AND TONIGHT WITH SPEEDS MAINLY 10-12 KNOTS.
GUSTS 15-20 KNOTS ARE POSSIBLE...MAINLY THROUGH EARLY EVENING. WINDS
WILL LIKELY GO LIGHT AND VARIABLE AGAIN FOR MUCH OF
THURSDAY...FAVORING AN EASTERLY DIRECTION BEFORE SOUTHWEST WINDS
DEVELOP LATE IN THE DAY. CLOUDS SHOULD INCREASE THIS EVENING AND
SHOWERS OR THUNDERSTORMS MAY DEVELOP BY LATE EVENING LEADING TO THE
POSSIBILITY OF GUSTY AND ERRATIC WINDS. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS THROUGH THE DAY THURSDAY. CIGS WITH ANY
THUNDERSTORMS WILL RANGE FROM 8 TO 10 KFT.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP THROUGH THIS AFTERNOON AND TONIGHT ACROSS MUCH OF THE AREA
AND THUNDERSTORM CHANCES WILL CONTINUE THURSDAY. MAINLY SCT-BKN
CLOUDS AOA 15K FEET WITH BASES AS LOW AS 6K-10K FEET IN AND NEAR ANY
SHRA/TSRA. OUTSIDE OF THUNDERSTORM ACTIVITY...WINDS SHOULD FAVOR
TYPICAL DIURNAL TRENDS. &&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES. &&

SHORT TERM/AVIATION...HARRISON
LONG TERM.............ADAIR

In the hours before

Local storm report, Jul 1, 12:47 PM MST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1247 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND DMG     1 NNW MOHAVE VALLEY     34.95N 114.60W
07/01/2015                   MOHAVE             AZ   PUBLIC

            TWO TREES DOWN ABOUT 1/4 MILE APART NEAR
            MOUNTAIN VIEW RD AND PAUL RD.

&&

JS
Local storm report, Jul 1, 12:55 PM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1255 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     2 W LAKE HAVASU CITY    34.45N 114.37W
07/01/2015                   MOHAVE             AZ   PUBLIC

            AWNING RIPPED OF MOBILE HOME AT SAMS
            BEACHCOMER RV PARK. TIME IS APPROXIMATE.

&&

JS
Local storm report, Jul 1, 1:49 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
149 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     2 ENE HENDERSON         36.04N 114.98W
07/01/2015                   CLARK              NV   PUBLIC

            TREE SPLIT IN HALF NEAR BURKHOLDER BLVD AND
            LAKE MEAD PKWY. TIME APPROXIMATED.

&&

JS
Local storm report, Jul 1, 4:16 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
416 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     5 N TOPOCK              34.79N 114.47W
07/01/2015                   MOHAVE             AZ   PUBLIC

            SEVERAL REPORTS OF DOWNED TREES, MOBILE HOME
            AWNINGS DAMAGED AND POWER OUTAGES. AT LEAST
            ONE PALM TREE FIRE REPORTED. TIME
            APPROXIMATE BASED ON POWER OUTAGE BEGIN
            TIME.

&&

JS
Local storm report, Jul 1, 4:28 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
428 PM PDT WED JUL 1 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     5 SSW BULLHEAD CITY     35.08N 114.59W
07/01/2015                   MOHAVE             AZ   PUBLIC

            METAL SHADE AWNING BLOWN OVER. TIME IS
            APPROXIMATE BASED ON ASOS WIND REPORT.

&&

JS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:24 PM MSTSevere Thunderstorm WarningVEFMohave36 min
Jul 2, 4:25 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.